Back to Ask the Diabetes Team Ask the Diabetes Team

From Tijeras, New Mexico, USA:

I am a 50 year old with type 1 diabetes for 16 years. Often after an event of insulin shock, I have severe diarrhea for several hours following the event. What causes this?


It may be that in treating your low blood sugar, you have received medication which may increase your bowel motility. For instance, glucagon is often given to individuals with severe episodes of hypoglycemia. Glucagon is known to increase bowel motility and indeed is used in performing upper GI x-rays. In addition, large amounts of glucose, if given, have the effect of pulling water with it though the gut, and may cause loose stools.


Original posting 24 May 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.